TITLE

Elevated International Normalized Ratio values associated with concomitant use of warfarin and ceftriaxone

AUTHOR(S)
Clark, Thomas Ross; Burns, Stephanie
PUB. DATE
September 2011
SOURCE
American Journal of Health-System Pharmacy;9/1/2011, Vol. 68 Issue 17, p1603
SOURCE TYPE
Academic Journal
DOC. TYPE
Case Study
ABSTRACT
Purpose. The case of a patient receiving long-term warfarin therapy who experienced elevated International Normalized Ratio (INR) values on two occasions after injections of ceftriaxone is reported. Summary. An elderly woman (age, 67 years) with multiple comorbidities who had been receiving warfarin therapy for about 8 years was given an intramuscular injection of ceftriaxone 1 g for the treatment of a urinary tract infection. Four days later, her INR (which had recently ranged from 1.9 to 3.0 at a weekly warfarin dosage of 52.5-54.5 mg) was 10.74. One scheduled warfarin dose was withheld and 5 mg of phytonadione administered; one day later, the INR was 3.4 (goal, 2.5-3.5). INR values remained stable for several weeks until the patient again received a 1-g ceftriaxone injection for an infection (she was also prescribed oral cefuroxime and phenazopyridine); four days later, the INR was 16.99. Again, the scheduled warfarin dose was withheld and 5 mg of phytonadione administered. One day later, the INR had declined to 4.6 but remained above the target range; therefore, warfarin was withheld for a second day, after which the patient received 7.5 mg of warfarin sodium daily for two days, resulting in an INR decrease to 2.1. The patient continued to receive 7.5 mg of warfarin sodium daily, and at one-week follow-up the INR value (2.5) was within the therapeutic range. Conclusion. A 67-year-old American Indian woman with previously stable INR values during long-term warfarin therapy after mitral valve replacement surgery had INR elevations on two occasions after receiving ceftriaxone for urinary tract infections.
ACCESSION #
65535929

 

Related Articles

  • Developing a management plan for oral anticoagulant reversal. Dager, William E. // American Journal of Health-System Pharmacy;5/15/2013, Vol. 70 Issue 10, pS21 

    Purpose. To describe a process for prompt evaluation and management- including reversal of the effects of warfarin and target-specific oral anticoagulants-of patients with or at high risk for bleeding during oral anticoagulant therapy or when such therapy is interrupted for an urgent invasive...

  • Investigating urinary tract infections in children. Davis, A.; Obi, B.; Ingram, M. // BMJ: British Medical Journal;2/9/2013, Vol. 346 Issue 7894, p35 

    The article discusses use of imaging for investigating urinary tract infections in children. It mentions that urinary tract infection is common in childhood and most children recover without complications, however, imaging should be used in children with recurrent urinary tract infection to...

  • Bleeding Risks and Response to Therapy in Patients With INR Higher Than 9. Pagano, Monica B.; Chandler, Wayne L. // American Journal of Clinical Pathology;Oct2012, Vol. 138 Issue 4, p546 

    An international normalized ratio (INR) higher than 9 is associated with a high risk of bleeding, yet most studies have focused on outpatients with lower INR. We retrospectively analyzed diagnosis, bleeding, treatment, and mortality in 162 patients with INR higher than 9, including inpatients...

  • Apparent interaction between telaprevir and warfarin in a patient with chronic hepatitis C viral infection. Gatti, Danielle C.; Cha, Agnes // American Journal of Health-System Pharmacy;12/ 1/2012, Vol. 69 Issue 23, p2062 

    Purpose. A probable interaction between warfarin and a recently approved protease inhibitor used in a triple-drug regimen for hepatitis C virus (HCV) infection is reported. Summary. A 45-year-old Hispanic man seen at an anticoagulation clinic was found to have an International Normalized Ratio...

  • Cochrane update on cranberry juice for UTI.  // Australian & New Zealand Continence Journal;Autumn2013, Vol. 19 Issue 1, p30 

    The article reports that according to the Cochrane Renal Group, there was some evidence that cranberry juice may decrease the number of symptomatic urinary tract infections (UTIs), however, the addition of further studies suggests that cranberry juice is less effective than previously indicated.

  • Clinical significance of prostatic-urethral angulation on the treatment outcome of patients with symptomatic benign prostatic hyperplasia treated with tamsulosin hydrochloride. El-Tatawy, Hassan; Gameel, Tarek; Abo El-enen, Mohammed; Hagras, Ayman; Mousa, Ayman; El-Bahnasy, Abdel Hamid; Raheem, Ali Abdel; Abu-dewan, Khaled // Archivio Italiano di Urologia, Andrologia: Organo Ufficiale di S;2015, Vol. 87 Issue 3, p238 

    Objectives: To evaluate the impact of the prostatic-urethral angulation (PUA) on the treatment efficacy of selective alpha-1A receptor blocker in male patients with lower urinary tract symptoms secondary to benign prostatic hyperplasia (LUTS/BPH). Materials and methods: A total of 80 patients...

  • Use of cranberry products does not appear to be associated with a significant reduction in incidence of recurrent urinary tract infections. Lorenzo, Armando J.; Braga, Luis H. P. // Evidence Based Medicine;Oct2013, Vol. 18 Issue 5, p181 

    The article presents a study related to the analysis of effectiveness of cranberry products in preventing urinary tract infections (UTI), which appeared in a 2012 issue of the periodical "Cochrane Database of Systematic Review." The study employed a systematic review and meta-analysis (SR/MA),...

  • Maintenance Strategies in Elderly Patients with Myeloma Not Eligible for Transplant. Helwick, Caroline // American Health & Drug Benefits;Feb Special Issue 2012, Vol. 5, p15 

    The article reports on research on elderly patients with myeloma which was conducted by physician Antonio Palumbo of the University of Torino in Italy. The research found that in elderly patients who were diagnosed with myeloma and were not eligible for stem cell transplant, maintenance therapy...

  • Primary cheiloplasty on an elderly man: Case report and review of the literature. Aziz, Shahid R.; Puran, Anita // Quintessence International;2012, Vol. 43 Issue 5, p397 

    It is rare for surgeons in the United States to perform primary repair of a cleft lip on an adult. However, in developing nations with limited specialized health care, late presentation for primary cheiloplasty occurs due to limitations in access to care, lack of awareness of treatment...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics